MAUDE Adverse Event Report: PENUMBRA, INC. POD PACKING COIL; HCG, KRD

PENUMBRA, INC. POD PACKING COIL; HCG, KRD
Catalog Number RBYPODJ30
Medical Device Problem Codes Physical Resistance/Sticking (4012); Premature Separation (4045)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/23/2021
Type of Reportable Event Malfunction
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat a feeding artery of a pulmonary arteriovenous malformation (pavm) using a lantern delivery microcatheter (lantern), a pod packing coil (podj), a non-penumbra vascular plug, a non-penumbra guiding catheter, and a non-penumbra sheath.During the procedure, the physician placed the sheath in the pulmonary artery.The physician then advanced the vascular plug in the feeding artery using the guiding catheter, lantern, and sheath.A contrast over the sheath was done to check if there was still flow right after the feeding artery.Since, there was still flow, the physician decided to pull in one of the two vascular plug chambers into the guiding catheter.The physician then advanced the lantern to the partially released vascular plug and inserted the podj.The podj advanced through its introducer sheath and into the lantern effortlessly under continuous flush.Once the podj advanced out of the distal end of the lantern, the physician experienced resistance and the podj immediately faced the vascular plug.The podj then made a 180 degree turn back into the feeding artery.At this point, the podj was pushed no more than approximately five centimeters out of the distal end of the lantern and when the physician attempted to retract the podj, it was noticed that the podj had unintentionally detached inside the lantern.Therefore, the lantern containing the detached podj was removed.The procedure was completed by placing the second chamber of the vascular plug over the same guiding catheter.A complete occlusion of the feeding artery was achieved no coiling was needed.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Additional Manufacturer Narrative
Evaluation of the returned pod pc revealed that the embolization coil was detached due to an sr wire fracture, and the complaint was confirmed.If the device is forcefully retracted against resistance, damage such as this may occur.The ovalization in the returned lantern may have contributed to the resistance experienced during the procedure.Further evaluation of the device revealed that the pusher assembly was kinked near its distal tip and the embolization coil was unraveled.The kinked pusher assembly was likely due to forceful manipulation of the device against resistance, and the unraveled coil was likely due to the sr wire fracture.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
POD PACKING COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key13041499
Report Number3005168196-2021-02788
Device Sequence Number19280788
Product Code HCG
UDI-Device Identifier00814548016719
UDI-Public00814548016719
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K141134
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/09/2022
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberRBYPODJ30
Device Lot NumberF94301
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/07/2022
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/23/2021
Supplement Date Received by Manufacturer02/16/2022
Initial Report FDA Received Date12/20/2021
Supplement Report FDA Received Date03/09/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/18/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age61 YR
Patient SexMale
Patient Weight80 KG
Date Report Sent to FDA01/01/2005